Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Question about anemia and sickle cell disease
Jul 30, 2002

Dr. Bob, I know that one of the largest populations with of HIV-positives with anemia is African-Americans. How much does sickle cell disease play a role in this? Since sickle cell disease is a form of anemia in and of itself, is testing for SCD routine with HIV patients? Or do you think the HIV itself causes the anemia (not the SCD)? Or do the antiretrovirals cause anemia?

Thanks for taking your time to help me out.

Response from Dr. Frascino

Hi,

Sickle cell anemia is a hereditary condition caused by inheriting the sickle cell gene from both parents. It is seen primarily in black persons of African origin. The onset of symptoms is usually between 9-12 months of age and quite easily diagnosed with the proper blood tests. This is quite different from HIV-associated anemias, although I suppose it is possible for both conditions to co-exist in some very unlucky child.

The causes of anemia in the setting of HIV disease include:

1. Anemia of Chronic Disease - a chronic condition like cancer or HIV induces this condition. 2. Medication Side Effects - AZT, Bactrim, ganciclovir, dapsone, pyrimethamine, interferon, cancer chemotherapy, etc. 3. Opportunistic infections - mycobacterium avium complex (MAC), TB, CMV, Parvovirus B19.

Other common causes of anemia are bleeding, blood loss, vitamin deficiency, and iron deficiency.

To answer your final question, no, all antivirals do not cause anemia. Every drug has its own side effect and toxicity profile.

You're welcome. Hope that helps.

Dr. Bob


Previous
Scared of Transmitting and Having HIV
Next
accuracy and thanx doc.

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement